, Volume 47, Issue 3, pp 251-254

Torsades de pointes secondary to intravenous haloperidol after coronary bypass grafting surgery

Abstract

Purpose: Postoperative delirium occurs in about 2% of patients undergoing major cardiac surgery including coronary artery bypass grafting surgery (CABG). Haloperidol (Sabex, Boucherville, Canada) is a drug commonly used in the intensive care unit for the treatment of delirium and is usually considered safe even at high doses and is rarely implicated in the development of malignant ventricular arrhythmias such as torsades de pointes. The purpose of this study is to report such a complication of use of haloperidol after myocardial revascularization.

Clinical features: The patient reported underwent uneventful triple bypass surgery. Administration of large intravenous doses of haloperidol was necessary for control of psychomotor agitation due to delirium. Torsades de pointes occurred in the absence of QT prolongation on the third postoperative day following use of the drug with no other obvious etiological factor.

Conclusion: Awareness of this rare complication is key to judicious use of this drug in the post CABG patient in whom such an arrhythmia may have very deleterious consequences because of the underlying cardiac condition.

Résumé

Objectif: Le délire postopératoire survient chez environ 2 % des patients qui subissent une intervention cardiaque importante, y compris le pontage aortocoronarien. L’halopéridol (Sabex, Boucherville, Canada) sert habituellement à traiter le délire à l’unité des soins intensifs et est généralement sécuritaire même à de fortes doses. ll est rarement impliqué dans le développement d’arythmies ventriculaires malignes comme les torsades de pointes. l’objectif de la présente étude est de faire état d’une telle complication liée à l’usage d’halopéridol après une revascularisation myocardique.

Éléments cliniques: Le patient en question a subi sans problème un triple pontage coronarien. L’administration d’importantes doses intraveineuses d’halopéridol a été rendue nécessaire pour contrôler l’agitation psychomotrice causée par le délire. Les torsades de pointes sont survenues en l’absence de prolongation QT le troisième jour postopératoire après avoir utilisé le médicament. ll n’y avait pas d’évidence d’autre facteur étiologique.

Conclusion: Quand on utilise l’halopéridol, il faut savoir que l’arythmie ventriculaire est une complication rare qui peut se présenter chez un patient qui a subi un pontage aortocoronarien et qu7rselle pourrait avoir des conséquences graves, étant donné l’état cardiaque sous-jacent.